"flatulence, bloating, cramps, abdominal pain, and diarrhea"
I suspect that these potential side effects are the result of the gut adjusting to changes in the bowel bacteria. I have noticed when I first start taking Dr. Bird's recipe (I've started and stopped 3 times for experimentation), that I have a marked increase in flatulence for a few days, then it all goes away. The flatulence can last as long as a week or two. Because I have eaten a high fiber diet for many years, I think my "side effects" were relatively limited. I suspect that the worse the condition of your bowel when you start, the worse your "side effects" will likely be. Starting off with smaller doses might be wise in that case.
I also wonder if some people start taking polysaccharides (so called "glyconutrients") and stop as soon as they fart a couple of times. (Oh no! A "harmful" side effect!!) It would be a shame to miss out on the benefits due to a little social discomfiture.
I am neither a doctor nor a nutritionist, so the above comments are strictly my opinion.